Aerolate SR (theophylline) and Alcohol / Food Interactions
There are 3 alcohol/food/lifestyle interactions with Aerolate SR (theophylline) which include:
theophylline ↔ Caffeine
Moderate Drug Interaction
Ask your doctor before using theophylline together with caffeine. Using these medications together may increase some of the side effects of theophylline. This can cause nausea, vomiting, insomnia, tremors, restlessness, uneven heartbeats, and seizure (convulsions). Avoid drinks or foods that contain caffeine, such as coffee, tea, cola, and chocolate. You may need a dose adjustment or special test if you use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
theophylline ↔ food
Moderate Food Interaction
Both smoking and excessive caffeine consumption can alter the blood levels of theophylline, which may affect the dosing. Tobacco and marijuana smoke (including secondhand exposure) generally reduces, while caffeine increases, blood levels. In addition, caffeine is a stimulant and may add to the side effects of theophylline such as headache, insomnia, and increases in blood pressure and heart rate. It is best to avoid smoking and to limit caffeine consumption during theophylline therapy. Talk to a healthcare professional if you have any questions or concerns. If you start smoking or undergo smoking cessation, your doctor may need to monitor your blood levels more closely to determine if you need a dose adjustment of theophylline. You should stop taking theophylline and seek medical attention if you experience potential signs and symptoms of excessive drug levels such as nausea, vomiting, persistent headache, insomnia, and rapid heartbeat. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor. When theophylline is given with enteral (tube) feedings, blood levels may be decreased due to interference with its absorption. This may reduce the effectiveness of the medication. To minimize potential for interaction, you may interrupt the feeding for one hour before and one hour after the theophylline dose. You may need more frequent blood tests to monitor theophylline levels.
High Blood Pressure (Hypertension)
Moderate Potential Hazard, Moderate plausibility
methylxanthines - tachyarrhythmias
The use of theophyllines is associated with an increase in heart rate which may progress to supraventricular tachycardia or ventricular arrhythmia at high serum drug concentrations. Appearance of cardiac adverse effects is generally an indication of theophylline toxicity, although patients with a history of tachyarrhythmias may be more susceptible to the chronotropic effect of these drugs. Therapy with theophyllines should be administered cautiously in such patients. Caution is also advised in patients with hypertension, hyperthyroidism, angina pectoris, or recent myocardial infarction, since high dosages of the drugs are associated with positive inotropic as well as chronotropic effects. Clinical monitoring of serum drug concentrations is recommended to prevent toxicity.
- Sessler CN "Theophylline toxicity: clinical features of 116 consecutive cases." Am J Med 88 (1990): 567-76
- Levine JH, Michael JR, Guarnieri T "Multifocal atrial tachycardia: a toxic effect of theophylline." Lancet 1 (1985): 12-4
- Bittar G, Friedman HS "The arrhythmogenicity of theophylline: a multivariate analysis of clinical determinants." Chest 99 (1991): 1415-20
- Schiff GD, Hegde HK, LaCloche L, Hryhorczuk DO "Inpatient theophylline toxicity: preventable factors." Ann Intern Med 114 (1991): 748-53
- Patel AK, Skatrud JB, Thomsen JH "Cardiac arrhythmias due to oral aminophylline in patients with chronic obstructive pulmonary disease." Chest 80 (1981): 661-5
- Albert S "Aminophylline toxicity." Pediatr Clin North Am 34 (1987): 61-73
- Hendeles L, Weinberger M, Johnson G "Monitoring serum theophylline levels." Clin Pharmacokinet 3 (1978): 294-312
- Chazan R, Karwat K, Tyminska K, Tadeusiak W, Droszcz W "Cardiac arrhythmias as a result of intravenous infusions of theophylline in patients with airway obstruction." Int J Clin Pharmacol Ther 33 (1995): 170-5
- Taniguchi A, Ohe T, Shimorura K "Theophylline-induced ventricular tachycardia in a patient with chronic lung disease: sensitivity to verapamil." Chest 96 (1989): 958-9
- Mccarthy M "Theophylline, beta-agonists, and cardiovascular death." Lancet 349 (1997): 33
- Marchlinski FE, Miller JM "Atrial arrhythmias exacerbated by theophylline: response to verapamil and evidence for triggered activity in man." Chest 88 (1985): 931-4
- Milgrom H, Bender B "Current issues in the use of theophylline." Am Rev Respir Dis 147 (1993): s33-9
Aerolate SR (theophylline) drug Interactions
There are 386 drug interactions with Aerolate SR (theophylline)
Aerolate SR (theophylline) disease Interactions
There are 7 disease interactions with Aerolate SR (theophylline) which include:
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2018 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.